Florida, 2019

Damaging Wind in Florida, June 4, 2019

June 4, 2019 · NWS JAX · 1 event in 1 county or zone

7 inches. A surface boundary across southeast Georgia was a focus for convection under 25-35 knots 0-6 km shear (highest southeast Georgia) which promoted a few supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Dry air in the mid levels with 500 mb temps around -7 to -8C and precipitable water values around 1.7 inches. A surface boundary across southeast Georgia was a focus for convection under 25-35 knots 0-6 km shear (highest southeast Georgia) which promoted a few supercells. Shear of 20-25 knots was also noted in the hail layer and dry mid levels allowed severe hail to reach the surface. DCAPE values of 1000-1250 J/kg promoted strong to severe downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 4, 1:35 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 4, 1:35 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
235 PM EDT Tue Jun 4 2019

.NEAR TERM.../thru Wednesday/...
Upper ridge continues across southeastern U.S., with a weak
shortwave moving ESE across GA/SC this afternoon and Tonight.
Surface trough extends near FL/GA border with deeper convection
and isolated showers S of trough. Sea breezes are moving well
inland...with faster westward movement of east coast sea breeze
further S where low-level winds are weaker and more southerly.
Hi-res model guidance suggests main convective threat over
eastern GA counties with a minimum in precipitation coverage over
north- central FL... somewhat opposite of what radar trends have
been showing. Will go with an evolution with widely scattered
showers/t-storms along the boundaries as seen on satellite...with
greater coverage developing interior areas as sea breezes come
together and merge with surface trough through 00z. Gudance does
suggest convection may hang around through at least 06z...so will
be fairly slow to diminish precipitation coverage through the
evening. Environment is favorable for cold downdrafts and 40-60mph
downburst winds from more intense cells that develop. Best chance
for strong/isolated severe will be along and just E of east coast
sea breeze where dew points (and thus instability) will be higher
and deep layer shear a bit stronger...30-35 kts. Low temperature
forecast Tonight is supported by latest consensus guidance.

For Wednesday...Upper ridge is maintained over the area...with
another possible short wave moving across SC/GA...could again see
scattered afternoon showers/t-storms...with greater coverage se
GA compared to ne FL. Consensus guidance supports high
temperatures in the upper 80s coast...lower 90s I-95 corridor...
mid 90s further inland.

.SHORT TERM.../Wednesday Night thru Thursday night/...
Upper ridge continues over the area Thursday as upper level system
moves over Southern Plains...then begins to break down Thursday
night as upper-level system moves eastward toward the western Gulf
Coast region. Expecting scattered sea breeze showers/t-storms
with greatest coverage during the afternoon...but continuing thru
the evening. Temperatures will remain a little above normal.

.LONG TERM.../Friday thru Monday/...
Pattern changes during this period as upper system moves ENE
across Gulf Coast and TN Valley regions through the weekend...
becoming more of an open upper trough moving eastward across the
Southeastern U.S. late Sunday and Monday. This should lead to a
period of not-as-hot temperatures and increased rain chances.
Model blend suggests 80-90 POP by Sun/Mon, but uncertainty of
pattern evolution leads me to reduce that some to the 50-60
percent range. Near or slightly above normal temperatures are
expected during this period.

&&

.AVIATION...
Scattered showers and storms were developing across northeast
Florida early this afternoon south of a frontal boundary near the
FL/GA border. Showers and storms will impact many of the TAF sites
this afternoon into the early evening, with restrictions likely.
Gusty winds with wind shifts are expected due to outflow
boundaries from storms. The overall wind flow will be out of the
southeast at 10-15 knots with higher gusts at KSGJ and KSSI.

&&

.MARINE...High pressure will remain east of the waters, while a
weak surface trough remains over southern GA. The result will be
light to moderate south to southwest flow and low seas through
the week.

Rip Currents: Low risk Wed se GA, moderate risk ne FL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  95  72  92 /  70  50  30  50
SSI  77  88  77  89 /  40  20  20  40
JAX  73  93  74  93 /  40  30  10  50
SGJ  74  88  74  89 /  20  20  10  40
GNV  71  94  72  93 /  40  30  10  30
OCF  71  94  72  92 /  50  30  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Wolf/Kennedy/Bricker

In the hours before

Special weather statement, Jun 4, 2:29 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
329 PM EDT Tue Jun 4 2019

FLZ030-031-042015-
Union FL-Bradford FL-
329 PM EDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADFORD AND
NORTHEASTERN UNION COUNTIES UNTIL 415 PM EDT...

* At 329 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Raiford, moving southeast at 5
  mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Raiford, Lawtey, Johnstown and Ellerbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3004 8233 3013 8226 3004 8205 2991 8220
TIME...MOT...LOC 1929Z 309DEG 5KT 3005 8224

23
Special weather statement, Jun 4, 2:34 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
334 PM EDT Tue Jun 4 2019

FLZ025-125-042015-
Inland Duval FL-Coastal Duval FL-
334 PM EDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUVAL COUNTY UNTIL 415 PM
EDT...

* At 333 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Riverside, or over
  Jacksonville, moving southeast at 10 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Jacksonville, Arlington, Normandy, Riverside, San Marco and
  Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3030 8177 3041 8174 3038 8155 3026 8159
TIME...MOT...LOC 1933Z 295DEG 8KT 3034 8169

23
Special weather statement, Jun 4, 2:45 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
345 PM EDT Tue Jun 4 2019

GAZ136-042030-
Wayne GA-
345 PM EDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAYNE COUNTY UNTIL 430 PM
EDT...

* At 344 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Gardi. This storm was nearly
  stationary.

* Penny size hail and wind gusts of 50 to 55 mph possible with this
  storm.

* Locations impacted include...
  Jesup, Gardi, Doctortown and Broadhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3165 8182 3166 8181 3165 8180 3163 8179
      3163 8177 3161 8177 3161 8175 3160 8175
      3161 8174 3158 8170 3156 8170 3154 8167
      3151 8166 3149 8164 3143 8195 3157 8194
      3169 8186
TIME...MOT...LOC 1944Z 239DEG 3KT 3154 8182

MCGINNIS
Local storm report, Jun 4, 3:06 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
406 PM EDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NE FRUIT COVE         30.14N 81.56W
06/04/2019  E0.50 INCH       Duval              FL   BROADCAST MEDIA

            HAIL ESTIMATED TO BE AROUND HALF INCH IN THE BARTRAM AREA
            OFF OLD ST AUGUSTINE ROAD BY I-95.

&&

PPETERS
Special weather statement, Jun 4, 3:08 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
408 PM EDT Tue Jun 4 2019

FLZ037-042100-
Putnam FL-
408 PM EDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUTNAM COUNTY UNTIL
500 PM EDT...

* At 407 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Palatka, moving southeast at 10
  mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Palatka, East Palatka, Orange Mills and San Mateo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2952 8156 2965 8174 2973 8168 2967 8152
      2963 8152
TIME...MOT...LOC 2007Z 304DEG 9KT 2966 8165

23
Local storm report, Jun 4, 3:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
411 PM EDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             MANDARIN                30.15N 81.64W
06/04/2019  E0.50 INCH       DUVAL              FL   BROADCAST MEDIA

            HAIL ESTIMATED TO BE AROUND HALF INCH IN THE MANDARIN
            AREA. TIME GIVEN BASED ON RADAR.

&&

PPETERS

The radar

The Jacksonville radar (KJAX), 90 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
June 4, 3:15 PM EST
Where
Putnam County, 0.6 mi W of Springside
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.680, -81.730

A tree was blown down and blocked the intersection of Bardin Road and State Road 100 near Palatka. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819501.